Hail, Marshall
- When
- August 29, 4:45 PM CST
- Where
- Marshall County, 0.57 mi W of Mt Carmel
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.380, -86.390
Quarter sized hail was reported. Time estimated by radar.
A thunderstorm produced hail up to quarter size in Marshall County during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A thunderstorm produced hail up to quarter size in Marshall County during the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 29, 1:54 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 254 PM CDT Wed Aug 29 2018 .NEAR TERM...(Tonight) Issued at 253 PM CDT Wed Aug 29 2018 A more active afternoon today than the past several days as a scattered convection has developed across the Tennessee Valley. This activity, however, has been very pulsy in nature due to the weak shear in place -- and thus, quite disorganized and fairly benign. A glance at the latest SPC mesoanalysis indicates around 2000-2500 J/kg of SBCAPE and up to 1500 J/kg of MLCAPE to work with. Additionally, soundings continue to exhibit an inverted-V profile at the surface, with around 800-1000 J/kg of DCAPE. The presence of this drier air could lead to a localized wet microburst threat with the strongest activity later this afternoon through the early evening. However, have noted the best instability seems to be displaced to the south over the BHM metro and points south, which is where we've seen the more robust convection so far. This activity will be very tied to diurnal heating and should begin to dissipate by 00-01z with the loss of the sun. However, at least an isolated shower or storm will be possible overnight, per the latest mesoscale guidance. This activity would most likely form along either a residual outflow boundary or a weak impulse rotating NE across the Deep South ahead of a surface cold front pushing Mid South. Still, most places will remain dry and other than a gradual uptick in cloud cover late tonight, it should be a mostly clear to partly cloudy night. Lows will be similar to the past few nights, generally bottoming out in the lower 70s across most of the Valley. .SHORT TERM...(Thursday through Friday) Issued at 253 PM CDT Wed Aug 29 2018 Attention will turn to a surface cold front that will attempt to push south into Tennessee on Thursday and eventually North Alabama Thursday night. Most of the guidance shows this feature stalling roughly along the I-40 corridor of Tennessee and then gradually washing out thereafter for Thursday night into Friday and have trended the forecast toward this thinking. Regardless of what happens, this feature will serve as a focus for scattered to numerous showers and thunderstorms on Thursday as the greater effect of ridging gets displaced over the Mid-Atlantic. The most widespread activity will likely be areas north of the Tennessee River (closer to the boundary itself) and any of the weak upper-level support (as seen by a possible weak shortwave passage over NW Alabama Thursday afternoon). The increasingly diffuse nature of this boundary, however, does give caution with regards to PoPs -- as does the divergent low-level flow over Central Alabama and North Georgia. Thus, do show a gradient from NW to SE Thursday afternoon and evening, with the highest PoPs located to the north and west. The weak front will remain in the vicinity of the area overnight and into the day on Friday. However, this boundary will be quite diffuse (as mentioned above) and the very weak shear makes this a low confidence PoP forecast once again. Progged PWATs will be around 1.9 inches for Friday, making it somewhat easy for at least scattered diurnal convection with a weaker morning cap and lower convective temperatures. For this package, have maintained a 30 to 40 PoP, with the highest values favoring the terrain areas along the Cumberland Plateau where some weak orographic lift may play a role in initiation. .LONG TERM...(Friday night through Tuesday) Issued at 253 PM CDT Wed Aug 29 2018 Upper ridging will slowly build into the TN Valley this Labor Day holiday weekend, with a warming trend expected. Guidance is fairly consistent on strengthening the ridge on Saturday into Sunday as it retrogrades back into the Ohio Valley. Any diurnal convection will be isolated to widely scattered on Saturday, and isolated Sunday, Monday, and Tuesday of next week due to the stronger subsidence effects from the strengthening ridge. Thus, the beginning of the next work week looks to be relatively hot and dry, as the ridge continues to strengthen and becomes established over the Ohio and Tennessee Valleys. Temperatures through the period will be near to slightly above normal for late August/early September with highs in the low to mid 90s each day and lows in the upper 60s to lower 70s during the night. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1212 PM CDT Wed Aug 29 2018 VFR conditions will be the predominant flight category at each terminal through the period. Current radar/satellite shows some scattered showers and storms (mainly over NE Alabama). This activity will create a VCTS mention at KHSV from 18-00z and a TEMPO for a TSRA between 19-23z. Am less confident for convection impacting KMSL and just have a VCSH there through 00z. Thereafter, clouds will slowly increase ahead of an approaching frontal system from the NW. Any storms from this system will remain out of the forecast through 30/18z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...AMP.24 SHORT TERM...AMP.24 LONG TERM...AMP.24 AVIATION...AMP.24 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 255 PM CDT Wed Aug 29 2018 ALZ001>010-016-TNZ076-096-097-301200- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 255 PM CDT Wed Aug 29 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Scattered thunderstorms are expected this afternoon and evening. A few storms may become strong and produce gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered thunderstorms are expected once again on Thursday and Friday, and then become more isolated in nature over the Labor Day holiday weekend. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
Special Weather Statement
National Weather Service Huntsville AL
333 PM CDT WED AUG 29 2018
ALZ016-292115-
Cullman AL-
333 PM CDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
415 PM CDT...
At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Helicon, or near Arley, moving east at 10 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Crane Hill, Wilburn, Logan, Bremen and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3395 8711 3396 8711 3397 8714 3399 8715
3399 8711 3417 8711 3418 8691 3391 8694
TIME...MOT...LOC 2033Z 275DEG 8KT 3407 8712
70/DDSpecial Weather Statement National Weather Service Huntsville AL 407 PM CDT WED AUG 29 2018 ALZ003-292130- Franklin AL- 407 PM CDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL 430 PM CDT... At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near Russellville, moving northwest at 10 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Russellville, Tharptown, Isbell and Newburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3444 8753 3435 8765 3447 8780 3457 8766 TIME...MOT...LOC 2106Z 139DEG 8KT 3445 8764 70/DD
Special Weather Statement National Weather Service Huntsville AL 415 PM CDT WED AUG 29 2018 ALZ006-292145- Madison AL- 415 PM CDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY UNTIL 445 PM CDT... At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over northern Huntsville, moving northwest at 10 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Northern Huntsville, Meridianville, Moores Mill, Harvest and Alabama A And M University. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3484 8649 3472 8658 3482 8678 3494 8669 TIME...MOT...LOC 2115Z 123DEG 10KT 3483 8664 70/DD
Special Weather Statement National Weather Service Huntsville AL 430 PM CDT WED AUG 29 2018 ALZ006-009-292200- Madison AL-Jackson AL- 430 PM CDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND NORTHEASTERN MADISON COUNTIES UNTIL 500 PM CDT... At 428 PM CDT, Doppler radar was tracking a couple of strong thunderstorms in the advisory area. The strongest cell was located near New Market, or 7 miles east of Moores Mill. Both storms were nearly stationary. Wind gusts of 40 to 50 mph will be possible with these storms. Locations impacted include... New Market and Princeton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until these storms have passed. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3482 8622 3476 8642 3492 8651 3499 8627 TIME...MOT...LOC 2128Z 157DEG 4KT 3486 8638 70/DD
Special Weather Statement
National Weather Service Huntsville AL
504 PM CDT WED AUG 29 2018
ALZ006-TNZ096-097-292230-
Madison AL-Franklin TN-Lincoln TN-
504 PM CDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 530 PM
CDT...
At 503 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms located near New Market, or 11 miles northeast of
Moores Mill, and moving north northeastward at 10 mph.
Wind gusts of 40 to 50 mph will be possible with this cluster
of storms.
Locations impacted include...
Moores Mill, Meridianville, Hazel Green, Huntland, New Market,
Lincoln, Plevna, Elora, Maxwell and Smithland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of storms has passed.
Frequent cloud to ground lightning is occurring with this cluster of
storms. Lightning can strike several miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3514 8637 3512 8636 3514 8636 3512 8633
3513 8631 3511 8621 3499 8628 3499 8631
3498 8631 3497 8629 3493 8631 3493 8632
3492 8632 3481 8638 3486 8658 3517 8649
TIME...MOT...LOC 2203Z 200DEG 7KT 3499 8643
70/DDSpecial Weather Statement
National Weather Service Huntsville AL
540 PM CDT WED AUG 29 2018
ALZ008-292315-
Marshall AL-
540 PM CDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 615
PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Guntersville. This storm was nearly stationary.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Guntersville, Arab and Union Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3434 8651 3448 8643 3449 8642 3445 8625
3427 8633
TIME...MOT...LOC 2239Z 200DEG 1KT 3437 8638
StumpfThe Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770673.